Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2003, 12:40 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 12:40 PM CDT (17:40 UTC)
- Expired
- Jun 25, 2003, 1:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KTOP 251740 SVRTOP KSC149-161-251830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1240 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS EAST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 130 PM CDT * AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF MANHATTAN...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ST. GEORGE WAMEGO LOUISVILLE WESTMORELAND BLAINE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3937 9669 3910 9658 3922 9623 3954 9634 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:55 AM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jun 25, 2:55 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 255 AM CDT WED JUN 25 2003 MAIN CONCERNS ARE PRECIP CHANCES TODAY/TONIGHT/WEEKEND AND TEMPERATURES INTO THE WEEKEND. LATEST WATER VAPOR SHOWING UPPER TROUGH WHICH HAS BEEN OVER THE CENTRAL ROCKIES BEGINNING TO ADVANCE EASTWARD IN RESPONSE TO UPSTREAM SYSTEM OVER THE PACIFIC NORTHWEST. COLD FRONT AND OUTFLOW BOUNDARIES MAKING STEADY PROGRESS SOUTHEASTWARD ACROSS THE WESTERN PORTIONS OF NC KS AND SHOULD MOVE INTO CNK EARLY THIS MORNING. SCT CONVECTION ALONG AND BEHIND FRONT SHOULD GRADUALLY SPREAD INTO THE FAR NORTHWEST CWA THIS MORNING AND WILL WORD AS CATEGORICAL THERE WITH CHANCE POPS THIS MORNING FURTHER EAST ACROSS THE REMAINDER OF THE CWA (HIGHEST WEST). AS SFC HEATING TAKES PLACE THIS MORNING AND UPPER LEVEL SYSTEM EDGES EASTWARD INTO THE PLAINS...EXPECT CAPPING TO GIVE WAY TO THUNDERSTORMS INCREASING ALONG FRONT INTO THE AFTERNOON. WILL CONTINUE LIKELY POPS OVER THE EASTERN 1/2 OF CWA ALONG AND AHEAD OF THE FRONT WITH CHANCE POPS IN THE NORTH CENTRAL. CLOUDS AND ANY PRECIP AREAS THROUGH MIDDAY WITH BE CRITICAL ON HOW HIGH TEMPS RISE TODAY...BUT FOR NOW WILL GO FROM MID 80S NORTH CENTRAL TO NEAR 90 EAST WITH SUCH A WARM START TO THE DAY...ALTHOUGH FROPA AND CLOUDS EARLY IN THE NORTH CENTRAL SHOULD SLOW TEMP RISE. LINE OF THUNDERSTORMS LIKELY ALONG THE FRONT FROM NORTHEAST TO SOUTHWEST THROUGH CWA BY LATE AFTERNOON WILL WARRANT CONTINUED LIKELY POPS SOUTHEAST CWA THIS EVENING...THEN RAPIDLY DECREASING THERE LATE EVENING ON. SEVERE POTENTIAL WITH LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THE STORMS FROM THE AFTERNOON INTO THE EVENING. WILL HAVE TO WATCH AREAS WHICH HAD EXCESSIVE RAINFALL EARLIER THIS WEEK FOR ANY ADDITIONAL HEAVY RAIN...ALTHOUGH THE EAST CENTRAL APPEARS MOST LIKELY AREA TO RECEIVE HEAVIEST RAINFALL...WHICH HAD THE LEAST RAINFALL EARLIER IN THE WEEK. WILL KEEP WESTERN CWA DRY TONIGHT WITH DECREASING CLOUDS AS CAA AND SUBSIDENCE OVERSPREADS THE CWA FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. SOME STRATACU MAY LINGER ACROSS THE NORTHEAST INTO THURSDAY...OTHERWISE PARTLY TO MOSTLY SUNNY SKIES STILL LOOK GOOD ON THURSDAY WITH HIGHS GENERALLY IN THE MID 70S AFTER LOWS IN 55 TO 60 DEGREE RANGE MOST AREAS. DRIER AIR...LIGHTER WINDS AND MOSTLY CLEAR SKIES WILL LEAD TO COOLER READINGS STILL FOR FRIDAY MORNING. DRY FCST STILL LOOKS ON TRACK FOR FRIDAY INTO EARLY SATURDAY BEFORE NEXT SYSTEM MOVES INTO THE CENTRAL PLAINS FOR THE LATTER HALF OF THE WEEKEND. WILL KEEP POPS GOING SATURDAY NIGHT INTO SUNDAY. NEW MODELS SUGGEST PRECIP MAY LINGER INTO EARLY MONDAY...ALTHOUGH TIMING A LITTLE UNCERTAIN SO WILL NOT ADD ADDITIONAL POPS AT THIS TIME. EITHER WAY IT WILL LIKELY SLOW WARMING TREND WHICH TAKES EARLIER IN THE WEEKEND. .TOP...NONE
Hazardous weather outlook, Jun 25, 11:45 AM CDT, 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1145 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL INCREASE IN INTENSITY AND COVERAGE OVER NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN STRONG DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS WILL PUSH OUT OF THE AREA THIS EVENING...ENDING THE SEVERE THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE ENTIRE AREA SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHEAST AND EASTCENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.